Alabama, 2016

Damaging Wind in Alabama, March 3, 2016

March 3, 2016 · NWS TAE · 1 event in 1 county or zone

A squall line swept across portions of the tri-state area during the evening hours of March 3rd with some reports of damaging wind gusts, mainly in the form of trees and power lines blowing down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A squall line swept across portions of the tri-state area during the evening hours of March 3rd with some reports of damaging wind gusts, mainly in the form of trees and power lines blowing down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 3, 5:21 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 3, 5:21 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
621 PM EST THU MAR 3 2016

...Isolated severe thunderstorms possible this evening...
...Growing risk of rip currents next week...

.Update...

The previous near term forecast thinking listed below remains
largely unchanged. A marginal risk of severe weather is still
looking on track through the first half of the night. Dewpoints
are recovering quickly with 60 degree dewpoints now observed as
of 23z along the Walton and Bay county coasts at some mesonet
sites. The main limiting factor for this event is the limited
instability across the area. The limited instability is quite
fortunate as there is plenty of shear.

&&

.Aviation...

[Through 00z Saturday] A line of thunderstorms ahead of a cold
front is expected to progress through the area from west to east
through the first half of the night. Activity is expected to reach
the DHN to ABY area between 01z-03z, the ECP area around 03z-
05z, the TLH area around 04z-06z, and the VLD area around 05z-07z.
Behind the line, some MVFR to IFR ceilings may persist through
sunrise with VFR conditions returning again by late morning or
early afternoon.

&&

.Prev Discussion [305 PM EST]...

.Near Term [Through Tonight]...

Water vapor imagery and model analyses show a short wave pivoting
across the Lower Mississippi Valley this afternoon. Surface analysis
shows low pressure over the Ozarks. A warm front extends
southeastward from the low to the Florida Panhandle and a cold front
trails southwest into southeast Texas. Showers and thunderstorms
currently extend from near Atlanta southwest to southern
Mississippi. The surface low will track southeastward to our
forecast area this evening before redeveloping off the South
Carolina coast after midnight. The warm front will lift northeast
bringing a quick return of low level moisture to the region. Things
appear to be setting up to give the area a quick shot of severe
weather potential in the 23Z-06Z time frame. Deep layer and 0-1 km
shear values are more than sufficient for severe with CAPE being the
limiting factor. Our CAM guidance actually brings the 60-degree
isodrosotherm up to the AL-FL line and east to Tallahassee. If
sufficient moistening and destabilization occurs, severe storms
should be expected. SPC has western and central portions of of the
area in a marginal risk for severe storms with a slight risk just
west of the area. Damaging straight-line winds and hail are the
most likely impacts. However, a tornado cannot be ruled out.

.Short Term [Friday Through Saturday Night]...

The mean upper-level long wave trough, a persistent feature over
the eastern CONUS the past several days, will begin to translate
eastward. As the short wave trough moving through our region
tonight quickly lifts northeastward on Friday, the last in a
series of short wave troughs will be digging across the northern
Plains. However, with the long wave features gradually shifting
eastward with time, the trajectory of the short waves will change
such that this next system will remain too far north of our area
for any appreciable increase in clouds. Temperatures will be near
average for this time of year, with highs from the mid 60s to
lower 70s, and lows in the 40s.

.Long Term [Sunday Through Thursday]...

The main feature of interest will be the development of an
anomalously strong upper level ridge over most of the eastern CONUS
next week, especially by mid week. The deep layer ridge will
essentially shield our region from any significant Q-G forcing,
so that we expect fair weather. Strong ridging correlates with
warmer-than-average temperatures, and we expect highs to warm
from the lower to mid 70s early in the week, to mid 70s to lower
80s mid to late week. Lows will be in the 40s Sunday night, then
in the 50s for the remainder of the period.

Next week is Spring Break for several colleges and public schools,
and the beaches of the FL Panhandle are a popular destination. While
the warm air temperatures will be very inviting, strong, persistent
southeast winds will drive the surf to above-normal heights. This
will cause frequent, strong rip currents for much of next week,
especially after Monday.

.Marine...

Winds will increase to advisory levels tonight near a cold front,
which will translate quickly from northwest to southeast across
the marine area overnight. NW winds and rough seas will quickly
subside Friday afternoon. Winds and seas will be fairly low
through Sunday.

.Fire Weather...

Red flag conditions are not expected for the next several days.

.Hydrology...

Only the Apalachicola River at Blountstown remained at flood stage
as of this afternoon, and it was receding. The QPF for Tonight's
system will be in the 0.50 to 1 inch range, mainly north and west of
Tallahassee. Elsewhere the amounts will average 0.25 to 0.50 inches.
These amounts are not expected to cause significant rises along our
local rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   50  67  43  72  43 /  90   0   0   0   0
Panama City   53  65  48  66  50 /  80   0   0   0   0
Dothan        47  63  42  70  44 /  90   0   0   0   0
Albany        47  64  41  69  42 /  90   0   0   0   0
Valdosta      50  66  43  73  45 /  90   0   0   0   0
Cross City    53  71  44  74  46 /  50   0   0   0   0
Apalachicola  54  66  48  66  50 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 7 AM EST Friday FOR Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...DVD
NEAR TERM...WOOL
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...DVD
MARINE...FOURNIER
FIRE WEATHER...DVD
HYDROLOGY...FOURNIER

In the hours before

Special weather statement, Mar 3, 5:40 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM CST THU MAR 3 2016

ALZ065-066-040030-
DALE AL-COFFEE AL-
540 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE AND DALE COUNTIES
UNTIL 630 PM CST...

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF BRANTLEY...OR 9 MILES NORTH OF
ELBA...MOVING EAST AT 55 MPH.

DIME SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...FORT RUCKER...OZARK...NEW BROCKTON...ARITON...LEE...
CLINTONVILLE...BLUFF SPRING...SKIPPERVILLE...PHILLIPS CROSSROADS...
CLOWERS CROSSROADS...HOOPER STAGE FIELD...ARGUTA...ZOAR...JAVA...
GREATER SALEM CHURCH...DYKES CROSSROADS...CAMP ALAFLO BSA...DALE
COUNTY LAKE AND ARCUS.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
      3139 8542 3139 8620
TIME...MOT...LOC 2340Z 278DEG 48KT 3154 8613

42-DVD

The radar

The Ft Rucker radar (KEOX), 17 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
March 3, 6:25 PM CST
Where
Dale County, Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.440, -85.640

Trees were blown down in the Ozark area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619510.